Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 12, NWS Las Vegas, NV

July 15, 2014Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 15, 2014, 12:32 PM PDT for Clark County, Nye County, Nevada. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2014, 12:32 PM PDT (19:32 UTC)
Expired
Jul 15, 2014, 1:15 PM PDT
In force
43 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS55 KVEF 151932
SVRVEF
NVC003-023-152015-
/O.NEW.KVEF.SV.W.0012.140715T1932Z-140715T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1232 PM PDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...
  NORTHWESTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 115 PM PDT.

* AT 1231 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER WEST CENTRAL CLARK
  COUNTY...OR 17 MILES SOUTHEAST OF MERCURY...AND WAS MOVING
  NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHWESTERN CLARK AND SOUTHERN NYE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3660 11608 3676 11584 3651 11566 3641 11582
TIME...MOT...LOC 1932Z 139DEG 10KT 3651 11579

$$
2 follow-up statements
457 
WWUS55 KVEF 151958
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1258 PM PDT TUE JUL 15 2014

NVC003-023-152015-
/O.CON.KVEF.SV.W.0012.000000T0000Z-140715T2015Z/
CLARK NV-NYE NV-
1258 PM PDT TUE JUL 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PDT
FOR SOUTH CENTRAL NYE AND NORTHWESTERN CLARK COUNTIES...

AT 1256 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER EXTREME
NORTHWESTERN CLARK COUNTY...OR 12 MILES SOUTHEAST OF MERCURY...MOVING
NORTHWEST AT 10 MPH. STRONG OUTFLOW WINDS WILL CAUSE DIFFICULT 
DRIVING CONDITIONS ALONG HIGHWAY 95 AS WELL AS CAUSE BLOWING DUST 
WHICH WILL RAPIDLY REDUCE VISIBILITY OVER SHORT DISTANCES.

LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHWESTERN CLARK AND SOUTHERN NYE
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3660 11608 3676 11584 3651 11566 3641 11582
TIME...MOT...LOC 1956Z 139DEG 10KT 3656 11584

$$
909 
WWUS55 KVEF 152010
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
110 PM PDT TUE JUL 15 2014

NVC003-023-152018-
/O.EXP.KVEF.SV.W.0012.000000T0000Z-140715T2015Z/
CLARK NV-NYE NV-
110 PM PDT TUE JUL 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NYE AND
NORTHWESTERN CLARK COUNTIES WILL EXPIRE AT 115 PM PDT...

THE STRONG THUNDERSTORM THAT PROMPTED THE WARNING HAS DROPPED BELOW 
SEVERE LIMITS. HOWEVER...SOME GUSTY UP TO 45 MPH WINDS AND BLOWING 
DUST REMAIN ACROSS HIGHWAY 95. CAUTION IS URGED IF TRAVELING BETWEEN 
INDIAN SPRINGS AND MERCURY.  

LAT...LON 3660 11608 3676 11584 3651 11566 3641 11582
TIME...MOT...LOC 2008Z 139DEG 10KT 3659 11587

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:32 AM PDT, 3 hours earlier.

Area forecast discussion, Jul 15, 9:32 AM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
932 AM PDT TUE JUL 15 2014

.SYNOPSIS...A MOIST SOUTHEAST FLOW COMBINED WITH A DISTURBANCE ALOFT
WILL PROVIDE A MORE ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE REGION TODAY. DRIER AND MORE STABLE AIR WILL GRADUALLY
SPREAD FROM SOUTH TO NORTH TONIGHT THROUGH THURSDAY LEADING TO LESS
THUNDERSTORM DEVELOPMENT THE SECOND HALF OF THE WEEK.
&&

.UPDATE...SHORTWAVE MOVING NORTHWEST INTO THE FORECAST AREA WAS
GENERATING A NICE BAND OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
MOHAVE COUNTY THIS MORNING WITH SOME PRETTY HEAVY RAINFALL. LATEST
HRR MODEL IS INDICATING GOOD POTENTIAL FOR HEAVY RAIN ACROSS THAT
AREA NORTHWARD INTO NORTHERN MOHAVE COUNTY AND EVEN LINCOLN COUNTY
AS THE SHORTWAVE TRACKS TO THE NORTH. I DECIDED TO ISSUE A FLASH
FLOOD WATCH FOR THOSE AREAS VALID UNTIL 10 PM THIS EVENING. IT WILL
PROBABLY SHUT DOWN MUCH EARLIER IN SOUTHERN/CENTRAL MOHAVE COUNTY
BUT I DID NOT WANT TO ADD ANY CONFUSION BY SEGMENTING THE PRODUCT.
POP/WX/QPF GRIDS WERE ALL UPDATED ACCORDINGLY. -HARRISON-

.PREV DISCUSSION...
400 AM PDT TUE JUL 15 2014

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...FAIRLY WELL DEFINED
BANDS OF SHOWERS AND BRIEF THUNDERSTORMS HAVE BEEN DEVELOPING SINCE
08Z ACROSS MOHAVE AND CLARK COUNTIES AND RECENT RADAR TRENDS
INDICATE INCREASING COVERAGE THROUGH EARLY THIS MORNING. IT APPEARS
THESE BANDS ARE FORMING IN A FAVORABLE AREA OF MID LEVEL CONVERGENCE
WITH AN APPARENT SECONDARY WAVE LIFTING ACROSS THE MOJAVE DESERT
REGION. SOUTHERN NEVADA IS ALSO UNDER THE 250 MB ANTICYCLONIC CENTER
WITH JET LEVEL WINDS AROUND 5 KTS OR LESS. CONVECTION SHOULD BE MORE
ACTIVE OVER SOUTHERN NEVADA THIS MORNING THEN BECOME MORE FOCUSED
OVER THE SOUTHERN SIERRA AND SOUTHERN GREAT BASIN DURING THE
AFTERNOON. STORMS WILL BE MOVING TO THE WEST-NORTHWEST THIS MORNING
THEN SHOULD TRANSITION TO A NORTHWARD MOVEMENT THIS AFTERNOON.

IT LOOKS LIKE TODAY SHOULD BE THE MOST ACTIVE FOR THUNDERSTORMS
FOLLOWED BY A DOWNWARD TREND IN COVERAGE WEDNESDAY AND THURSDAY. DRY
AND MORE STABLE AIR SPREADING FROM NORTHERN BAJA UP INTO SOUTHERN
SAN BERNARDINO COUNTY TODAY WILL LIMIT CONVECTION AND THIS AIR MASS
WILL SLOWLY SPREAD OVER SOUTHERN NEVADA TONIGHT AND WEDNESDAY WHICH
WILL DIMINISH CHANCES FOR THUNDERSTORMS WEDNESDAY FROM LAS VEGAS
SOUTHWARD. A BAND OF MOISTURE AND INSTABILITY IS FORECAST TO EXTEND
FROM NORTHERN INYO COUNTY AND CENTRAL NEVADA DOWN TO NORTHWEST
ARIZONA WEDNESDAY THEN SLOWLY GIVE WAY TO THE DRIER AND MORE STABLE
AIR PUSHING UP FROM THE SOUTH THURSDAY FOR DECREASING CONVECTION.

TEMPERATURES WILL GENERALLY NUDGE UPWARD A FEW DEGREES WEDNESDAY AND
THURSDAY UNDER DRIER AIR AND LESS CLOUD COVER WITH READINGS NEAR
NORMAL.

.LONG TERM...FRIDAY THROUGH TUESDAY...WITH THE EXCEPTION OF SATURDAY
THE MODELS KEEP MUCH OF THE AREA DRY WITH ONLY THE NORTHERN PORTIONS
OF THE FORECAST AREA SEEING THUNDERSTORMS THROUGH THE EXTENDED
PERIOD. ON SATURDAY...WITH BOTH MODELS SHOWING HIGH PRESSURE TO
SLOWLY WORK EAST AND SET UP OVER NEW MEXICO THE FLOW WILL START TO
BECOME MORE SOUTHERLY...HOWEVER A TROUGH DIGGING OFF THE WEST COAST
WILL BE A FACTOR IN DETERMINING HOW MUCH MOISTURE WORKS NORTH AROUND
THE HIGH. THE ECMWF SHOWS THIS TROUGH TO DIG A LITTLE FURTHER SOUTH
THEN THE GFS WHICH WILL ALLOW FOR MORE OF A SOUTHWEST FLOW AND KEEP
MUCH OF THE MOISTURE IN ARIZONA AND NOT ALLOWING MUCH OF A NORTHERN
PROGRESSION. THE GFS IS SHOWING THAT MOISTURE AND INSTABILITY
SATURDAY STREAMING NORTHWARD WHICH COULD BRING A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS TO THE EASTERN HALF OF THE CWA.
HOWEVER...BASED ON PREVIOUS FORECAST WILL CONTINUE TO LEAD WITH THE
ECMWF AND KEEP A GENERAL DRY FORECAST WITH ONLY SLIGHT CHANCES OF
THUNDERSTORMS...MAINLY ACROSS THE NORTH. TEMPERATURES ARE EXPECTED
TO REMAIN FAIRLY CLOSE TO SEASONAL NORMS THROUGH THE PERIOD.
&&

.AVIATION...FOR MCCARRAN...BANDS OF SHOWERS AND THUNDERSTORMS OVER
CENTRAL CLARK COUNTY EARLY THIS MORNING WILL TRACK TOWARD THE
WEST-NORTHWEST AND SHOULD BE OUT OF THE TERMINAL AREA BY 15Z.
SCT-BKN CLOUDS OF 6-7KFT SHOULD LIFT BY THEN. LOOK FOR A PREVAILING
SOUTH TO SOUTHEAST WINDS OF 6-11 KTS MUCH OF TODAY. ISOLATED TO
SCATTERED THUNDERSTORMS SHOULD DEVELOP IN THE BEATTY...MORMON MESA
AND PEACH SPRINGS CORRIDORS THIS AFTERNOON. DRIER AND MORE STABLE
AIR WILL SPREAD OVER SOUTHERN NEVADA TONIGHT AND WEDNESDAY WITH
PREVAILING SOUTH-SOUTHWEST WINDS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER
SOUTHERN NEVADA THIS MORNING WILL BECOME MORE DEVELOPED OVER THE
AREA FROM THE SOUTHERN SIERRA ACROSS SOUTH CENTRAL NEVADA AND FAR
NORTHWEST ARIZONA DURING THE AFTERNOON. MORE STABLE AIR WILL SPREAD
IN OVER SOUTHEAST CALIFORNIA DURING THE DAY. LOCALIZED GUSTS AROUND
45 KTS CAN BE EXPECTED NEAR ANY STORMS. PREVAILING WINDS WILL BE
FROM THE SOUTH AT 5-15 KTS OUTSIDE OF STORM INFLUENCES.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE
TODAY. MEANWHILE...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

SHORT TERM/AVIATION...ADAIR
LONG TERM...GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:40 AM PDTFlash Flood WatchVEFLincoln11 hr
Jul 15, 12:17 PM PDTSevere Thunderstorm WarningVEFClark43 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.